The more paranoid executives at the pharmaceutical giant Merck might start believing in a conspiracy theory; the rest may just think that doctors don't like their cholesterol lowering drug Zocor (simvastatin).
Zocor made its first appearance as a Drug of the Month in March, 1996 when researchers from the University of California said that cholesterol lowering drugs and in particular the fibrates and statins are cancer inducing. We are creating a cancer time bomb, they concluded grimly.
If that were not enough, a team from the Indiana University School of Medicine in Indianapolis recently discovered that a patient who was taking Zocor developed thrombotic thrombocytopenic purpura (TTP), a rare bleeding disorder that can result in death. In this case, the doctors were able to treat the condition wih other drugs, but warned the 43 year old man to "avoid simvastatin" (Lancet, 1998; 352: 1284-5).
As far as they know, it's the first recorded case of a potential link between TTP and the drug. Certainly, no such warning is given in the usually comprehensive Physicians' Desk Reference, the US drugs bible.
TTP aside, the main worry is among patients with a history of liver problems, and doctors should think twice and maybe three times before prescribing Zocor to these people. For the rest of us, we should still be watched like hawks. Liver function tests should be carried out before treatment starts, and then after six and 12 weeks in case the drug raises liver blood enzymes to danger levels, something that apparently happens all too easily.
Otherwise, the drug comes with the usual depressing litany of reactions. They include dizziness, anxiety, insomnia, depression, hypersensitivity, hepatitis, loss of libido and progression of cataracts.